ADVERTISEMENT
Geriatric health Data Verified

Managing Serotonin Syndrome in Older Aged People

Published on Dec 07, 2022   -  4 min read

Abstract

Serotonin syndrome occurs when there are high levels of serotonin in the body. It occurs as a reaction to the increased dosage of certain medications.

Introduction:

Serotonin is a naturally occurring chemical in everyone’s body. This is required for normal brain functions and for the proper functioning of nerve cells. But serotonin syndrome occurs when there is an excessive amount of serotonin in the body. This is a serious drug reaction and is caused either by a combination of drugs containing serotonin or a newly introduced drug. It can range from mild to severe, where severe serotonin syndrome can even lead to death if not treated. Symptoms from a milder form can go away within two or three days of stopping the drug causing the problem. Serotonin syndrome is often seen in older age group people when they are prescribed drugs for conditions like depression and migraine.

What Are the Symptoms of Serotonin Syndrome?

Symptoms of serotonin syndrome arise within hours of taking any medication that contains serotonin, like the ones prescribed for depression called antidepressants. Antidepressants have the chances of developing serotonin syndrome. It can occur due to a new drug or an increased dosage of a regular drug. Symptoms seen in this syndrome in the older age group are:

How Does Serotonin Syndrome Occur?

Serotonin is naturally produced in the body by nerve and spinal cord cells. They regulate body temperature, behavior, and posture. It is also produced by the nerve cells in the intestine, and it helps in the digestion process and maintains blood flow too. An increase in this chemical, more than the tolerated body levels, can lead to serotonin syndrome. This syndrome usually occurs when the patient is taking multiple drugs and rarely occurs even when the patient is started on a new drug. This is often seen in patients who take antidepressant medications along with migraine medications or when antidepressants are given along with Opioid painkiller medications. It is also seen in cases of an intentional overdose of medications.

How to Diagnose Serotonin Syndrome?

There is no specific test to diagnose serotonin syndrome. The physician usually makes the diagnosis based on the physical examination, checks for signs of infection, reviews the symptoms, and history of medications that might lead to an increase in serotonin levels. The physician might also order blood tests, urine tests, and chest X-rays.

What Are the Drugs That Could Cause Serotonin Syndrome?

There are many drugs that can cause serotonin syndrome. Some of them are:

  • Selective serotonin reuptake inhibitors (Citalopram, Fluvoxamine, Fluoxetine, Paroxetine)

  • Serotonin and norepinephrine reuptake inhibitors (Desvenlafaxine, Duloxetine, Venlafaxine, Milnacipran).

  • Bupropion-An antidepressant and tobacco-addiction medication.

  • Tricyclic antidepressants (Amitriptyline, Nortriptyline).

  • Monoamine oxidase inhibitors (Phenelzine, Isocarboxazid).

  • Anti-migraine medications (Valproic acid and Triptans).

  • Pain medications like opioid pain medications (Codeine, Hydrocodone, Fentanyl, Meperidine, Tramadol).

  • Lithium.

  • Illicit drugs (Cocaine, Ecstasy).

  • Herbal supplements (Nutmeg, Ginseng).

  • Over-the-counter cough and cold medications.

  • Ritonavir.

  • Linezolid.

  • Anti-nausea medications (Droperidol, Metoclopramide, Granisetron).

  • Apart from these medications, certain dietary supplements can also cause serotonin syndrome.

How Can We Treat Serotonin Syndrome?

The most common treatment protocol is to stop the drug-causing serotonin syndrome and start supportive care. Most patients show improvement in the first 24 hours. Treatment approaches for mild to severe serotonin syndrome in the older age group patients are:

  1. Mild Serotonin Syndrome: For mild cases, treatment involves discontinuation of the drug causing it and starting supportive therapy like intravenous fluids, treating the patient with Benzodiazepine, and checking on the patient’s vital signs constantly. The patient is discharged after 24 hours of observation to prevent exacerbation of the condition.

  2. Moderate Serotonin Syndrome: Treatment is almost the same as mild cases. Stopping the drug and supportive care are given. Along with Benzodiazepines, non-serotonergic antibiotics are prescribed. Cooling measures are implemented to treat hyperthermia. Here, also the patient is kept under observation for 24 hours to prevent exacerbation.

  3. Severe Serotonin Syndrome: In the treatment of severe cases, airway, breathing, and circulations (ABC) management should be started immediately. The two most serious complications are hyperthermia and rigidity, which can lead to hypoventilation. Treating these two symptoms first can prevent further severe complications. The patient should be sedated, paralyzed, and intubated in order to allow mechanical ventilation. Paralysis will help prevent hyperthermia. Standard cooling measures should be started to treat hyperthermia. Drugs given to manage severe cases are serotonin antagonists (Cyproheptadine, Chlorpromazine), Benzodiazepines, and neuromuscular blocking agents.

How To Prevent Serotonin Syndrome?

  • Educate the patients, family, and caregivers about serotonin syndrome. They should be able to recognize the early signs and symptoms of serotonin syndrome.

  • As the percentage of depression in the older age group increases, physicians are prescribing antidepressant medications to many patients. Hence healthcare providers should be well prepared to deal with serotonin syndrome as well.

  • Physicians should constantly monitor the drug regime of their patients for any side effects and should avoid unnecessary usage of serotonergic drugs.

  • Drugs causing serotonin syndrome should not be given to patients without a physician’s prescription.

  • Physicians should prescribe serotonergic drugs if required and should have a trial period to check for serotonin syndrome.

  • Keep the doctor informed of all the drugs taken and any side effects noticed at the earliest.

  • Healthcare centers and long-term care should educate both the patients and the doctors regarding the prevention of serotonin syndrome. This awareness among people will help in better management of the syndrome.

Conclusion:

Severe complications of serotonin syndrome are seizures, kidney failure, trouble breathing, coma, and death. So this should not be taken lightly, but with correct guidance and education about the problems, patients and doctors will be able to manage this syndrome in a better way. As the popular saying goes, prevention is better than cure, with proper knowledge of the problem. Patients can avoid these serious complications. Sadly, the number of actual cases is higher than the number of cases reported. This is due to unawareness of the syndrome. Proper education and awareness can help with accurate diagnosis and appropriate treatment plan formulation for the patient.

Last reviewed at:
07 Dec 2022  -  4 min read

RATING

15

Tags:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Will sensitiveness to Tryptophan and Vitamin D3 pass with time?

Query: Hello doctor, I have serotonin syndrome or toxicity from a tricyclic antidepressant. I stopped taking it seven weeks ago. Most of my neurological symptoms have gone. I stick to a low tryptophan diet but if I eat something higher in tryptophan or get stressed, I feel nauseous, depressed, agitated an...  Read Full »

Are sweating, dilated pupil and muscle stiffness side effects of Venlafaxine?

Query: Hello doctor, Today my sister, who is 22 years old, started taking Venlafaxine 75 mg, but after a couple of hours she felt nauseated and started sweating and got red cheeks as well. Now I notice that her pupils are dilated, and she has severe muscle stiffness. She has cerebral palsy, sitting in a wh...  Read Full »

What causes hypersalivation?

Query: Hi doctor, My mouth is always filled with saliva within two minutes. I have this problem for three years. What can I do now? Please suggest.  Read Full »

Popular Articles Most Popular Articles

Do you have a question on Serotonin Syndrome or ?

Ask a Doctor Online

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.